MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G48451
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/11/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation ¿ evaluation: (b)(6) informed cook on 12jun2019 of an incident involving a zenith flex aaa endovascular graft iliac leg, rpn: tfle-12-90-zt from lot: 9647374.The device was used in an endovascular aneurysm repair (evar) procedure on (b)(6) 2019 to treat an abdominal aortic aneurysm (aaa).It was reported that the device was difficult to track to the deployment site in the patient.The device was removed and replaced with a tfle-12-73-zt and the procedure was successfully completed.Further information provided by the customer stated that upon removing the device from the packaging, the operator rinsed the device as a conventional step prior to procedure and found the end of the graft stainless steel sleeve was not smooth.When removing the shipping stylet, resistance was felt and it was observed that the proximal end of the outer sheath of the graft was twisted unevenly.When trying to advance the device into the patient, obvious resistance was felt.The customer provided further clarification, stating that the graft was inserted until the twisted part of the sheath touched the patient.The difficulty was felt during advancement not deployment.The patient did have calcified and tortuous vessels.Considering the safety of the patient, the operator removed the graft and replaced it with another iliac stent tfle-12-73-zt, which had successfully reached the target position and the operation was successfully completed.A review of the complaint history, device history record, drawing, instructions for use (ifu), and quality control, as well as a visual inspection and dimensional verification of the returned device were conducted during the investigation.The complaint device was returned to cinc for evaluation.The shipping stylet was also returned pulled out of the inner cannula.A wire guide was still within the inner cannula.The wire guide returned with the complaint device was able to slide freely within the inner cannula of the device.Biomatter was observed on the device indicating that it made patient contact.The proximal seal stent and two body stents of the tfle graft were deployed.The proximal edge of the tfle was located at the transition of the inner cannula and dilator.Evaluation of the returned device revealed damage/deformation of the inner cannula proximal to the pin vise, sheath and dilator supported the customer's testimony that the device was difficult to advance into the patient.Additionally, a document based investigation evaluation was performed.A review of the device master record found that proper procedures are in place to identify and prevent this failure mode prior to device distribution.A review of the design history file found that the affected product is safe and effective for its intended use.A review of the device history record for this device lot and all subassembly lots found one related nonconformance that was properly identified and dispositioned and no additional complaints.There is no evidence to suggest there is any nonconforming product in house or out in the field.Based on evaluation of the complaint device and review of current controls and inspections, cook has concluded that product was manufactured to specification additionally, a review of the product labeling for the device was completed.The instructions for use state the following instructions related to the reported failure mode: 2 indications for use ¿ "the zenith flex aaa endovascular graft with the z-trak introduction system is indicated for the endovascular treatment of patients with abdominal aortic or aortoiliac aneurysms having morphology suitable for endovascular repair, including - adequate iliac/femoral access compatible with the required introduction systems,." 4 warnings and precautions ¿ 4.2 patient selection, treatment and follow-up - " adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 16 french to 22 french vascular introducer sheath.Vessels that are significantly calcified, occlusive, tortuous or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients." ¿ 4.5 implant procedure - " do not bend or kink the delivery system.Doing so may cause damage to the delivery system and the zenith flex aaa endovascular graft.- to avoid any twist in the endovascular graft, during any rotation of the delivery system, be careful to rotate all components of the system together (from outer sheath to inner cannula).- do not continue advancing any portion of the delivery system if resistance is felt during advancement of the wire guide or delivery system.Stop and assess the cause of resistance; vessel, catheter, or graft damage may occur.Exercise particular care in areas of stenosis, intravascular thrombosis, or in calcified or tortuous vessels.- inadvertent partial deployment or migration of the endoprosthesis may require surgical removal.- do not attempt to re-sheath the graft after partial or complete deployment.- minimize handling of the constrained endoprosthesis during preparation and insertion to decrease the risk of endoprosthesis contaimination and infection." 5 adverse events ¿ 5.2 potential adverse events - "adverse events that may occur and/or require intervention include, but are not limited to: -- endoprosthesis: improper component placement; incomplete component deployment; component migration; component separation from another graft component; suture break; occlusion; infection; stent fracture; graft material wear; dilatation; erosion; puncture; perigraft flow; and corrosion" 9 how supplied ¿ "the product is sterile if the package is unopened and undamaged.Inspect the device and packaging to verify that no damage has occurred as a result of shipping.Do not use this device if damage has occurred or if the sterilization barrier has been damaged or broken.If damage has occurred, do not use the product and return to cook.¿ store in a cool, dry place." 10 clinical use information ¿ 10.2 inspection prior to use - " inspect the device and packaging to verify that no damage has occurred as a result of shipping.Do not us this device if damage has occurred or if the sterilization barrier has been damaged or broken.If damage has occurred, do not use the product and return to cook." based on the information provided, inspection of the returned product, and the results of the investigation, a definitive cause was not established.Contributing factors for difficult advancement of the device include patient anatomy (tortuous and calcified vessels) and damage/bends to the inner cannula (at location of sheath kink and pin vise).The bend to the inner cannula at the location of the pin vise could have contributed to difficulty removing the shipping stylet; however it is unknown if the bend occurred prior to or after shipping stylet removal.Device handling during the difficulty experienced removing the shipping stylet could have caused the sheath kink.The damage observed to the dilator tip and distal end of the sheath was likely a result of advancement through the patient's anatomy.The appropriate personnel have been notified.Per the quality engineering risk assessment, no further action is required.Cook will continue to monitor for similar complaints.
 
Event or Problem Description
It was reported that there was difficulty advancing a zenith flex aaa endovascular graft iliac leg into the patient.Upon removal from the packaging, the device was rinsed prior to the procedure and it was noted that the stainless steel sleeve at the end of the graft "was not smooth".Resistance was felt when removing the trigger wire and the operator also found that the proximal end of the outer sheath of the graft was "twisted unevenly".The graft was inserted into the patient "until the twisted part was touched", but resistance was felt during advancement.The patient had calcified and tortuous vessels.The operator removed the graft from the patient and successfully completed the procedure with another cook zenith flex aaa endovascular graft iliac leg, which successfully reached the target position.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9898697
Report Number1820334-2020-00711
Device Sequence Number19524269
Product Code MIH
UDI-Device Identifier10827002484518
UDI-Public(01)10827002484518(17)210422(10)9647374
Combination Product (Y/N)N
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 03/30/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/22/2021
Device Model NumberG48451
Device Catalogue NumberTFLE-12-90-ZT
Device Lot Number9647374
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/18/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/16/2020
Initial Report FDA Received Date03/30/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age67 YR
Patient Weight65